This is something most of us diabetics on MDI have gone through once or twice and it sucks. Whether it’s waking up in the morning with really high blood-sugar and thirst and realising you fell asleep before taking your shot, getting mixed up after changing your routine or whatever else- it happens and we feel stupid about it and frustrated, but like so many things with diabetes, it’s a small issue and easy to deal with once we understand how to deal with it properly.
There are three main approaches for when this happens, and none of which are better or worse than the others, nor set in stone. The best solution might depend on how long ago you took your last shot, or simply whichever you prefer.
First, you can choose to simply inject your full regular basal amount as soon as you realise. This is usually the best solution if it’s only an hour or two after you normally take your insulin like if you usually take it at 10pm but you were playing video games and got distracted until midnight. The two hour lapse isn’t going to make a huge difference if you haven’t eaten, but you should typically test your blood sugar anyway just in case you also need to administer a bolus correction.
Extra tip: In all cases you should take note, remember or set a reminder for the following day that you’ve taken insulin later than normal and so your chances of hypoglycemia during the following days overlap (if you go back to 10pm) are slightly riskier.
A Second option is to cover the rest of the day using bolus corrections. This is the most recommended approach if you’ve went more than 2 hours since your last basal shot. There are no hard and fast rules here- Should you inject extra units before meals? Should you take small correction shots throughout the day? And then there’s the added complication of chasing your rising blood sugar- your blood sugars may have already risen significantly and because of the typical 20 minutes to 2 hours to reach peak activation on fast acting insulins you might take too much and overcompensate, or you might never catch up. As a general rule I’ll test my blood sugars throughout the day and take a correction dose with an extra 15% units if I think I’m still rising.
A Third option is to take a reduced basal shot based on how long it’s been since your last one. This might be a better solution if you’re closer to your last shot than your next, so if you normally take your shot around 8pm and you realise you’ve missed it around 1am. If you normally take 30 units per day then divide by 24 and multiple by the number of hours left in the day. So 30 % 24 = 1.25. Divide this by the number of hours left in the day from your last shot- so 24 – 5 = 19, 19 x 1.25 = 23.75, or 24 units.
There are some problems with this approach- namely your background insulin might not be enough to cover your fasted glucose levels causing your blood sugar to rise. To compensate for this you might take a couple of small bolus corrections throughout the day to compensate. The other issue is that you’ll have an overlap the following day when you inject your regular 30 units. This overlap will be smaller than in the first approach, but might still be a concern, particularly if you’re normally sleeping during the overlap period.
None of these approaches consider medium profile insulins or NPH like Humulin and Levemir, and using a combination of an NPH with correction dosages, followed by your standard basal dosage may provide a better solution, but also includes a lot more calculations and numbers to worry about and so I recommend it only to those who are already very knowledgeable and familiar with what they’re doing and not the typical person who might find this page useful.
Remember too that elevated blood sugar coupled with lower levels of insulin in your system mean your ketone levels are likely to rise and that you should take extra care to drink lots of water throughout the day to help compensate.
Whichever approach you decide to take understand the added risks of hypoglycemia and test more than you normally would and you will minimise the problems of missing a basal shot. At the end of the day all it really is is a period of less than 24 hours of slightly elevated blood sugars and something every diabetic will likely have to learn at some point, take it as a learning experience at the price of small inconvenience.